Bariatric Surgery Linked to Acetaminophen Poisoning

Acetaminophen is a pain killer found in many over-the-counter drugs, such as Tylenol, NyQuil and Sudafed. It can cause liver failure. A new study at the California Pacific Medical Center in San Francisco reports that people who have had bariatric surgery seem to have a much higher risk of this:

Among 54 patients who had suffered acetaminophen-induced liver failure over a three-year period, 17 percent had had weight-loss surgery. . . . Less than 1 percent of the general population has had the surgery.

The study controlled for the possibility that people who have bariatric surgery are more likely to have liver failure unrelated to acetaminophen:

The researchers looked at 101 cases of acute liver failure seen at California Pacific Medical Center, more than half of which were caused by acetaminophen poisoning. Among the nine patients [of the 101] who had had weight-loss surgery, all of them had liver failure caused by acetaminophen overdose.

The article, by a reporter named Erin Allday, goes on to say:

At this time, there is no reason for bariatric surgery patients to be alarmed, and they should continue using acetaminophen if that’s their preferred pain medication or their doctor has prescribed it.

Allday attributes this bizarre advice to unnamed “researchers and weight-loss surgeons.” Of course bariatric surgery patients should be alarmed and cut down or stop using acetaminophen.

The next time someone says “correlation does not equal causation” or belittles epidemiology tell them about this case.

Thanks to David Archer.

5 Responses to “Bariatric Surgery Linked to Acetaminophen Poisoning”

  1. Jim Purdy Says:

    The amazing wonders of modern medicine.

    But never fear.

    In another thousand years, maybe medicine will start to make a little progress.

    Maybe.

    jimpurdy1943@yahoo.com

  2. Seth Roberts Says:

    I suspect this is an example of a general rule: ALL medicines and surgeries make ALL other medicines and surgeries more dangerous. If you take Drug A, Drug B becomes more dangerous.

    The term “drug interaction” obscures the truth that the interactions are always bad.

  3. Adam Says:

    Seth, that is not completely true. Some drug interactions are actually sought out because they will have additive effects. Taking 2 blood pressure drugs is technically a drug interaction because they both cause lowering of the blood pressure (duplication of therapeutic effect), but in many cases that is the point.

    In HIV therapy, Ritonavir is used not as an antiviral drug, but because it inhibits the enzyme that breaks down other antiviral drugs, thereby “boosting” them.

    Seth: “Drug interaction” refers to changes in effectiveness or danger. Taking two blood pressure drugs at once does not reveal “interaction” unless their effects change. Sure, some drugs are specifically designed to make other drugs/surgery work better. Or reduce their side effects. The most common example is analgesics: Make surgery more bearable. They are exceptions to the rule, yes.

  4. Txomin Says:

    It is dangerous to generalize. We would be far worse off without modern medicine.

    Seth: Yes, some parts of modern medicine unquestionably help, at least short-term. I have a harder time than you assessing the long-term effects, in particular the effects on innovation. For example, how have antibiotics influenced our understanding of disease?

  5. Nancy Lebovitz Says:

    Also, people who’ve had bariatric surgery may be less able to absorb some medicines– a friend had to have her antibiotic dose increased when she had pneumonia.